Alert archive / Iowa / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 191, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Aug 17, 2002, 12:13 AM CDT for Palo Alto County, Iowa. It was in force for 47 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 17, 2002, 12:13 AM CDT (05:13 UTC)
- Expired
- Aug 17, 2002, 1:00 AM CDT
- In force
- 47 min
- Issued by
- NWS Des Moines, IA
- Area
- Counties, with a storm outline in the text
County Palo Alto County, IA
The radar
The Des Moines radar (KDMX), 166 km from the middle of the area, began a volume at 05:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 17, 12:27 AM CDT | Hail 1.75 | Emmetsburg, IA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 5.2 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1774 m above ground
- 0-6 km bulk shear
- 64 kt
- 0-1 km storm-relative helicity
- 244 m²/s²
- 0-3 km storm-relative helicity
- 375 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
076 WUUS53 KDMX 170513 SVRDSM IAC147-170600- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 1213 AM CDT SAT AUG 17 2002 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... PALO ALTO COUNTY IN NORTHWEST IOWA * UNTIL 100 AM CDT * AT 1209 AM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER CURLEW...OR ABOUT 22 MILES EAST OF SPENCER...MOVING EAST AT 35 MPH. * THE SEVERE THUNDERSTORM WILL BE... NEAR RODMAN AROUND 1225 AM. HAIL UP TO THE SIZE OF NICKELS IS LIKELY IN THE WARNED AREA. VERY STRONG WINDS UP TO 60 MPH ARE LIKELY IN THE WARNED AREA. MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A MOBILE HOME...SEEK SHELTER IN A STURDY BUILDING. LAT...LON 4311 9481 4293 9478 4298 9441 4317 9446 CORRIGAN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 1:10 PM CDT, 11 hours 3 minutes earlier.
Area forecast discussion, Aug 16, 1:10 PM CDT, 11 hours 3 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 110 PM CDT FRI AUG 16 2002 MAIN CONCERN IN SHORT TERM IS DVLPG SVR WX AND HOW LONG IT WILL LAST THEN SECOND ROUND WITH COLD FNT. ALL MODELS IN FAIR AGREEMENT ON INTENSE SFC LO DVLOP CNTRL PLAINS DEEPENING AND MOVING NEWRD WITH SHARP S/W TROF MOVG OUT OF PACIFIC NW AIDED BY DECENT JET ALG CANADIAN /U.S. BORDER. AVN LOOKS BEST ON POSITION OF SFC LO AND UPPER S/W TROF THIS MRNG. LINE HAS DVLPD IN STG THETA E ADVCTN ZN. HWVR ATTM LN STRUGGLING TO PENTRATE MUCH DRIER CAPPED AIR IN MUCH OF IA. LTST RUNS OF AVN/MESOETA SHOW TRENDS OF DYING OUT THIS ROUND OF PCPN THEN DVLPG STG SQUALL LINE AFT MIDN WITH HIGH POTENTIAL FOR WIND DAMAGE. ALL DYNAMICAL FIELDS STG THO BRF TIME FRAME PASSING THROUGH AREA MORE TYPICAL OF FALL SYSTEM. AFTER TNGT LINGERING SHWRS IN SERN CWA THEN FAIR WEATHER UNTIL ERY NXT WEEK. SECOND HALF OF NXT WEEK HAS SERIES OF FAIRLY STG SYSTEM MOVG THROUGH FAST FLOW. VERY ACTIVE PATTERN EVEN FOR SECOND HALF OF AUGUST. GUID TEMPS LOOK GD AS PASSAGE OF COLD FRNT BRINGS DECENT THCKNS FALLS. SOME ADJSTMNTS NEEDED FOR LCL EFFECTS. .DSM...NONE FORSTER
In the hours before
Local storm report, Aug 16, 8:04 PM CDT, 4 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
804 PM CDT FRI AUG 16 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0524 PM POCAHONTAS IA WIND DAMAGE
08/16/02 POCAHONTAS REPORTED BY LAW
ENFORCEMENT OFFICIAL.
TREE FELL ON HOUSE.
0535 PM 5 E PALMER IA 60-70 MPH TSTM GUST
08/16/02 POCAHONTAS REPORTED BY STORM
SPOTTER.
0545 PM 2 SW HUMBOLDT IA WIND DAMAGE
08/16/02 HUMBOLDT REPORTED BY LAW
ENFORCEMENT OFFICIAL.
DAMAGE TO GRAIN BIN AND
SMALL BUILDING TWISTED.
0605 PM 1 N BADGER IA WIND DAMAGE
08/16/02 WEBSTER REPORTED BY LAW
ENFORCEMENT OFFICIAL.
24 INCHES IN DIAMETER
TREE LIMB DOWN KNOCKING
POWER OUT.
0605 PM FT DODGE IA WIND DAMAGE
08/16/02 WEBSTER REPORTED BY LAW
ENFORCEMENT OFFICIAL.
SMALL LIGHT POLE DOWN
ALONG WITH 6 - 8 INCH
DIAMETER LIMBS DOWN.
0605 PM DUNCOMBE IA 70-80 MPH TSTM GUST
08/16/02 WEBSTER REPORTED BY STORM
SPOTTER. 2 FOOT
DIAMETER LIMB WENT
THROUGH VEHICLE
WINDSHIELD.Local storm report, Aug 16, 11:33 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1133 PM CDT FRI AUG 16 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1127 PM EMMETSBURG IA WIND DAMAGE
08/16/02 PALO ALTO REPORTED BY LAW
ENFORCEMENT OFFICIAL.
NON THUNDERSTORM WIND
GUSTS CAUSING NUMEROUS
LARGE TREES TO
FALL...DAMAGING
POWERLINES.Local storm report, Aug 16, 11:34 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1134 PM CDT FRI AUG 16 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0520 PM 3 S WALLINGFORD IA NON TSTM WINDS
08/16/02 EMMET REPORTED BY KICD RADIO.
NUMEROUS TREES AND
POWERLINES DOWN. BARN
DESTROYED.The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 17, 12:30 AM CDT | Severe Thunderstorm Warning | DMX | Kossuth | 30 min |
| Aug 17, 1:44 AM CDT | Severe Thunderstorm Warning | DMX | Palo Alto | 46 min |
| Aug 17, 2:24 AM CDT | Severe Thunderstorm Warning | DMX | Sac | 51 min |
| Aug 17, 3:05 AM CDT | Severe Thunderstorm Warning | DMX | Calhoun | 40 min |
| Aug 17, 3:13 AM CDT | Severe Thunderstorm Warning | DMX | Webster | 47 min |
| Aug 17, 3:33 AM CDT | Severe Thunderstorm Warning | DMX | Hamilton, Wright | 57 min |
| Aug 17, 3:38 AM CDT | Severe Thunderstorm Warning | DMX | Boone | 37 min |
| Aug 17, 3:45 AM CDT | Severe Thunderstorm Warning | DMX | Greene | 30 min |
| Aug 17, 3:49 AM CDT | Severe Thunderstorm Warning | DMX | Adair, Adams | 56 min |
| Aug 17, 3:52 AM CDT | Severe Thunderstorm Warning | DMX | Ringgold, Taylor, Union | 53 min |
| Aug 17, 3:58 AM CDT | Severe Thunderstorm Warning | DMX | Franklin, Hardin | 42 min |
| Aug 17, 4:00 AM CDT | Severe Thunderstorm Warning | DMX | Story | 45 min |
| Aug 17, 4:06 AM CDT | Severe Thunderstorm Warning | DMX | Madison | 39 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.